Alert archive / Wyoming / High Wind Watches in 2019

High Wind Watch 5, NWS Cheyenne, WY

January 18, 2019Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 18, 2019, 1:48 PM MST for Albany County, Laramie County, Wyoming. It took effect at Jan 19, 2019, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2019, 1:48 PM MST (20:48 UTC)
In effect from
Jan 19, 2019, 10:00 AM MST
Expired
Jan 18, 2019, 8:51 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 18, 10:41 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 18, 10:41 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1041 AM MST Fri Jan 18 2019

.UPDATE...
Issued at 1041 AM MST Fri Jan 18 2019

Please see latest 18z Aviation Discussion

&&

.SHORT TERM...(Today - Sunday)
Issued at 400 AM MST Fri Jan 18 2019

The main near-term concern continues to be the potential for heavy
mountain snow, along w/ minor accumulations in lower elevations of
Carbon County including Rawlins, Saratoga and Elk Mountain. SNOTEL
observations suggest 15 inches of snow has already fallen over the
Sierra Madre range, assuming a 15:1 ratio and 1 inch of QPE. Snowy
Range amounts have been in the 8 to 12 inch range so far over some
of the higher peaks. Additional snowfall amounts are not likely to
be particularly impressive. Rates have actually slowed quite a bit
over the last few hours as well. Nonetheless, dynamic support will
remain strong through the AM as the trough axis translates from W-
E across the CWA over the next several hours. UVV in the left exit
region of a 140+ knot H25 jet will support additional accumulation
today. Snow is likely to decrease rapidly in coverage/intensity by
5 PM MST today as forcing mechanisms exit to the east & drier mid-
level air works into the area. No changes were made to our ongoing
Winter headlines. If anything, we may be able to cancel Warnings &
Advisories prior to the 5 PM expiration.

Our next focus becomes the potential for strong winds on Saturday/
Sunday over the southeast Wyoming wind corridors. H7-H8 CAG to CPR
gradients increase into the 50 to 60 meter range early on Saturday
and remain elevated through mid-day Sunday. Flow aloft should also
be favorable around 50 knots, but only briefly on Saturday morning
before decreasing to around 40 knots for the remainder of the time
period of interest. The surface pattern is not all that convincing
for warning-criteria wind gusts either with no real pressure falls
other than some very weak troughing in the vicinity of the Laramie
Range. This troughing is what is driving the gradients upward with
a less-than-optimal orientation over Arlington. Subsidence appears
to be fairly modest, and low-level lapse rates are not expected to
be all that steep by any stretch. This does have some similarities
to Wed night & early Thu, which largely failed to produce warning-
level gusts in the wind prone areas. Confidence is not high enough
to warrant High Wind Watch/Warning issuance at this time, but wind
gusts at least up to 55 MPH do appear possible. The next shift can
re-evaluate and issue highlights as deemed appropriate if over all
confidence increases.

.LONG TERM...(Sunday Night - Thursday)
Issued at 400 AM MST Fri Jan 18 2019

A brief period of ridging and relaxing winds as we move into
Sunday night. However, clouds streaming in at the mid and upper
levels over the course of the night indicate that these conditions
won't be here to stay for very long as the next deep upper-level
trough drops quickly out of the Pacific northwest and digs south and
east, through the region. This disturbance will bring widespread
rain and snow to the region as temperatures drop to 5-10 above
normal on Monday. Little confidence exists in snow amounts or QPF at
this time as this event is still rather far out, however, with
limited upper dynamics and a weak moisture tap, the possibilities in
a significant storm are rather low. This will be a forecast element
that will have be watched closely as it approaches.

Breezy conditions will develop in the trough's wake Tuesday, with
temperatures approaching normal for this time of year. A cold
northwesterly flow aloft will set in across the region as a
deepening ridge builds off the Pacific coast. This pattern looks
mainly dry, with winds becoming the main forecast concern. High Wind
headlines will need to be considered beginning late Tuesday and
continuing for the duration for the long-term forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1041 AM MST Fri Jan 18 2019

Precipitation is expected to diminish during the first period of
this TAF issuance with gusty winds expected across the majority of
the terminals this afternoon. Low ceilings and flight categories
will be on the rise as the winds have begun shifting to a more
north-northwest component in addition to the exiting of the
current impacting low pressure system.

&&

.FIRE WEATHER...
Issued at 400 AM MST Fri Jan 18 2019

No fire weather concerns. Snow continues today, mainly west of the
Laramie Range with some accumulations possible especially over the
mountains of southeast Wyoming. Snowfall amounts along and east of
the Laramie Range should generally be one inch or less. Occasional
windy conditions can be expected over the next several days, but a
relatively cool pattern will keep RH outside of critical threshold
values.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
     114.

     Winter Weather Advisory until 5 PM MST this afternoon for
     WYZ109>111-113.

NE...None.
&&

UPDATE...WM
SHORT TERM...CLH
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 18, 6:46 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
646 AM MST Fri Jan 18 2019

WYZ106-110-116-117-191400-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
646 AM MST Fri Jan 18 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of snow are expected today. Minor accumulations are
possible, along with travel impacts due to slick roads and low
visibility.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Wind gusts up to 55 MPH are expected over the wind prone areas of
southeast Wyoming on Saturday and Sunday, and again on Tuesday and
Wednesday.

Widespread snow is expected on Monday. Some accumulations are
possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109-111>115-191400-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
646 AM MST Fri Jan 18 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of snow are expected today. Minor accumulations are
possible for lower elevations, along with travel impacts due to
slick roads and low visibility. Heavy snow will continue in the
mountains. Winter Storm Warnings and Winter Weather Advisories
remain in effect until 5 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread snow is expected on Monday. Some accumulations are
possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
191400-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
646 AM MST Fri Jan 18 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of dense freezing fog can be expected this morning over the
northern Nebraska Panhandle. Visibilities will be reduced to under
one half mile at times.

Periods of snow are expected today. Up to one inch of snow is
possible for lower elevations under heavier showers.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread snow is expected on Monday. Some accumulations are
possible.

.Spotter information statement...

Spotter activation will not be needed.

CLH

In the hours before

Local storm report, Jan 18, 9:32 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             24 W SARATOGA           41.45N 107.28W
01/18/2019  E7.0 INCH        CARBON             WY   MESONET

            SAGE CREEK BASIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 7850 FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 22 HOURS.

0700 AM     SNOW             19 WNW ENCAMPMENT       41.31N 107.13W
01/18/2019  E7.0 INCH        CARBON             WY   MESONET

            DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8880 FEET.  SNOW WATER EQUIVALENT IS 0.7 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
            OVER PAST 22 HOURS.

0700 AM     SNOW             14 E DIXON              41.03N 107.27W
01/18/2019  E7.0 INCH        CARBON             WY   MESONET

            BATTLE MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 7440 FEET.  SNOW WATER EQUIVALENT IS 0.7 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 22 HOURS.

0700 AM     SNOW             16 ENE SAVERY           41.11N 107.17W
01/18/2019  E9.0 INCH        CARBON             WY   MESONET

            SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
            RANGE.  ELEVATION 8150 FEET.  SNOW WATER EQUIVALENT IS
            0.9 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 22 HOURS.

0700 AM     SNOW             10 WSW ENCAMPMENT       41.15N 106.97W
01/18/2019  E9.6 INCH        CARBON             WY   MESONET

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            10000 FEET.  SNOW WATER EQUIVALENT IS 0.8 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 22 HOURS.

0700 AM     SNOW             8 SW ENCAMPMENT         41.13N 106.90W
01/18/2019  E7.2 INCH        CARBON             WY   MESONET

            WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 22 HOURS.

0700 AM     HEAVY SNOW       10 SW ENCAMPMENT        41.11N 106.93W
01/18/2019  E14.4 INCH       CARBON             WY   MESONET

            LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 8915 FEET.  SNOW WATER EQUIVALENT IS 1.2 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 22 HOURS.

0700 AM     HEAVY SNOW       WHISKEY PARK            41.00N 106.91W
01/18/2019  E14.4 INCH       CARBON             WY   MESONET

            WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8950 FEET.  SNOW WATER EQUIVALENT IS 1.2 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 22 HOURS.

0700 AM     HEAVY SNOW       11 SSE ENCAMPMENT       41.06N 106.71W
01/18/2019  E12.0 INCH       CARBON             WY   MESONET

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9820 FEET.  SNOW WATER EQUIVALENT IS 1.0 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 22 HOURS.

0700 AM     SNOW             10 SSW ARLINGTON        41.46N 106.28W
01/18/2019  E4.8 INCH        CARBON             WY   MESONET

            SAND LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10050
            FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER
            PAST 22 HOURS.

0700 AM     SNOW             7 NW CENTENNIAL         41.37N 106.21W
01/18/2019  E4.8 INCH        ALBANY             WY   MESONET

            BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10240
            FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER
            PAST 22 HOURS.

0700 AM     SNOW             21 SSE ELK MOUNTAIN     41.41N 106.26W
01/18/2019  E7.5 INCH        CARBON             WY   MESONET

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE.  ELEVATION 10500
            FEET.  SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1.  ACCUMULATION WAS OVER
            PAST 22 HOURS.

0700 AM     SNOW             25 W ESTERBROOK         42.41N 105.85W
01/18/2019  E10.0 INCH       ALBANY             WY   MESONET

            LA PRELE CREEK SNOTEL IN THE LARAMIE RANGE.  ELEVATION
            8375 FEET.  SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
            OVER PAST 22 HOURS.

&&

BROTHERS
Local storm report, Jan 18, 10:28 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             6 ENE SHIRLEY BASIN     42.37N 106.11W
01/18/2019  M0.5 INCH        CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION SHRW4, SHIRLEY BASIN.

0700 AM     SNOW             1 NW CENTENNIAL         41.31N 106.13W
01/18/2019  M1.1 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-108, 1 WNW
            CENTENNIAL.

0700 AM     SNOW             1 ESE RIVERSIDE         41.21N 106.77W
01/18/2019  M1.8 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-24, RIVERSIDE.

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
01/18/2019  M1.9 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18, ELK MOUNTAIN.

0700 AM     SNOW             2 S ELK MOUNTAIN        41.65N 106.41W
01/18/2019  M2.8 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-4, 2 S ELK MOUNTAIN.

0800 AM     SNOW             1 NNW RAWLINS           41.80N 107.24W
01/18/2019  M1.7 INCH        CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION RLSW4, RAWLINS 1N.

&&

BROTHERS

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:48 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte45 hr

Nearby

High Wind Watches in Wyoming, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.